Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


dementia
Mar 3, 2003

I was diagnosed HIV+ in December, 2001. My doctor told me that I had dementia as a result of the virus attacking my brain. I suffer from short term memory loss and find it hard to explain to others the type of challenge I face in compensating for this. Others seem to laugh at me because I can not remember some things.

First - Do you know of any statistics that would show the incidence of dementia with HIV?

Second - How can I explain the dementia and the effect it has on me? It is horrible.

Thanks, Jerry

Response from Mr. Shernoff

I am sorry but not being a researcher I do not know what the statistics are regarding what percentage of HIV+ people suffer from AIDS related neuropsychiatric symptoms, like the ones you describe. I do know that it is rare for people who are only HIV+ and more common in people who have or have had full blown AIDS. Are you on antiretroviral therapy? Very often combination therapies that cross the blood brain barrier are an effective treatment for this condition.

Anyone who laughs at you for manifesting these symptoms are ignorant and insensitve people who need to be educated about the fact that HIV and AIDS does attack many people's central nervous systems. You need to explain to them that these symptoms are as real and as serious as any other symptoms caused by a serious illness. If they really care about you, you can urge them to go on the internet and do some resarch in order to educate themselves about this aspect of living with HIV and AIDS.

Michael Shernoff, MSW



Previous
how do i tell him that i know he had aids
Next
Follow up on dementia

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement